Advertisement
Advertisement

  

Lipodystrophy Update: The Continuing Saga

March 2001


This article is part of The Body PRO's archive. Because it contains information that may no longer be accurate, this article should only be considered a historical document.

The different manifestations of lipodystrophy syndromes have been extensively reported on in the past few issues of PI Perspective. Small studies are now shedding light on how some anti-HIV therapies may play a role in the syndromes, but these findings are by no means conclusive.


Mitochondria and Anti-HIV Therapy

Early results from a small study show that people on nucleoside analogue reverse transcriptase inhibitors (NRTIs) have fewer mitochondria in cells compared to HIV-positive people not taking NRTIs or HIV-negative people. Mitochondria can be likened to the energy source of cells. This reduction in mitochondria was only seen among people taking d4T (stavudine, Zerit) and was not seen among people on any other NRTI. The average number of mitochondria in cells decreased by 44% among people on d4T. One interesting but unexplained observation from this study was that people with fat loss in the face, arms or legs (called lipoatrophy) had decreased number of mitochondria in cells whereas people who had developed an accumulation of fat at the base of the neck (sometimes called buffalo hump) had an increase in the number of mitochondria. For more information, see Project Inform's Mitochondrial Damage and Lactic Acidosis.

Another recent study also looked at the number of mitochondria in cells. Forty people participated in this study, ten with fat wasting (group A), ten without any signs of fat redistribution (group B), ten people who had never taken anti-HIV therapies (group C) and ten HIV-negative people (group D). The number of mitochondria in cells was looked at from tissue samples from the back of the neck, the abdomen area, and the mid thigh. This study found that people in group A had fewer mitochondria in cells than those in group B who in turn had fewer mitochondria in cells than those in group C or D. There were no differences in the number of mitochondria found in cells between people in groups C or D. This clearly suggests that the reduced level of mitochondria is a result of anti-HIV therapies rather than HIV disease itself.


Protease Inhibitors and Changes in Body Composition

New results suggest that each protease inhibitor may make different contributions to the changes in body composition that have been observed in some people with HIV (called lipodystrophy syndrome). A group in Seattle previously reported when ritonavir (Norvir) was given to HIV-negative people for two weeks, they experienced a significant rise in cholesterol and triglyceride levels. Now a group from San Francisco has given indinavir (Crixivan) to HIV-negative individuals for four weeks. There were no significant increases in cholesterol or triglycerides but people had a marked decrease in insulin sensitivity (a marker associated with diabetes), something that was not studied by the Seattle group. Changes in these markers associated with the way the body uses fats and sugars are believed to be part of the lipodystrophy syndrome.

Advertisement
One small study suggests that the use of human growth hormone may be of some benefit for people with fat accumulation. Seven people, four of whom had a buffalo hump and three with accumulation of fat behind the muscle in their mid-section (called abdominal or central obesity), received 3mg/day of human growth hormone for six months. Five people completed the six months course of treatment, one person had to stop because of elevated glucose levels and another moved away from the study site. All five who completed the six-month course of growth hormone had a decrease in fat accumulation with an average reduction of 4.4kg (about 10 pounds) in total fat and a 5.4kg increase in muscle mass (also called lean body mass). It is not clear, however, whether this loss of fat represented a correction of the problem of lipodystrophy at specific sites or was just the normal outcome of the use of growth hormone, which favors the growth of muscle tissue over fat accumulation in general.

After many years of detailing the different syndromes associated with lipodystrophy, there are finally some hints on the cause. However, these are preliminary results and they need to be confirmed. Another complicating factor is whether all of the therapies belonging to the same class of drugs will have the same effect and therefore cause the same side effect. It may be necessary to do these types of studies for each drug.


Two Studies Provide Additional Information

A study of 100 people shows that those taking d4T (stavudine, Zerit) are more likely to have fat loss compared to those taking AZT (zidovudine, Retrovir). All of the participants had previously taken AZT, ddI (didanosine, Videx) and/or ddC (zalcitabine, Hivid) but not any other anti-HIV therapies.

During this study, volunteers received 3TC (lamivudine, Epivir) + indinavir (Crixivan) and either AZT or d4T. There was no difference in anti-HIV response between the two groups after 30 months. Additionally no differences in fat accumulation, cholesterol, glucose, or triglyceride levels were seen between the two groups. However, people taking d4T had more fat loss in the arms, legs, and buttocks. Seventy percent of people taking d4T experienced some fat loss compared to 43% of people taking AZT.

This study found that older age, lower CD4+ cell counts, and female gender were associated with increasing risk for fat loss. This is the first study to show that women may be more likely to experience fat loss, whereas several other studies have already shown that women are more likely to experience fat accumulation than men.

Results from a small study show that gemfibrozil (Lopid) may help lower triglyceride levels. Thirty-two people with elevated triglycerides, and who were on a protease inhibitor-based regimen, participated in this study. All were on a low saturated fat diet and received gemfibrozil or placebo. People receiving gemfibrozil had a small reduction in triglyceride levels, but only one had a return to "normal" levels. There were no changes in cholesterol or glucose levels for the two groups.

These results suggest that gemfibrozil by itself is not sufficient to lower triglyceride levels, especially in people who are continuing a protease inhibitor-based regimen. Gemfibrozil may need to be used in combination with another lipid lowering drug for optimal effect in people with HIV.


Back to the Project Inform Perspective March 2001 contents page.




This article was provided by Project Inform. It is a part of the publication Project Inform Perspective. Visit Project Inform's website to find out more about their activities, publications and services.
 

Advertisement